It has been reported that a cancer patient died of multiple organ failure after he took a herbalist’s remedy that included mistletoe. Retired electrician Haydn Owen Jones had been receiving a third course of treatment for his multiple myeloma when he turned to a herbalist. Alongside two chemotherapy drugs and a steroid, Jones started using a remedy which included mistletoe, yarrow, lily of the valley, cat’s claw, echinacea, and corn silk. Days later he fell ill with a fever, swelling and a rash. He was treated for sepsis but never recovered as his liver function deteriorated. Coroner concluded that it was probable the mix of cancer drugs and the alternative therapy proved deadly to him.
As with all tragic cases of this nature, it is difficult or even impossible to establish what caused the death. Was the herbal remedy involved at all? If so, it could be the toxicity of one or more of its ingredients, interactions between them, interactions with prescribed drugs, or contaminations/adulterations of the remedy. If there is a lesson at all to learn from this case, it is, I think, this: be very cautious about using herbal remedies, particularly when combined with other medicines, and seek professional advice, preferably NOT from a herbalist.